How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 24379
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My 2yr old lab/collie/ausie mix has developed open bleeding

Customer Question

my 2yr old lab/collie/ausie mix has developed open bleeding sores on the top of her snout, eyelid, and ankles over the past 3 days. At first she had mild swelling and a bump under the skin on her nose that went away. Next she developed inflamed red bumps on the top of her snout. These seemed to diminish after a dose of 2 regular benadryl, but by the end of the day the sores were oozing clear pus and bleeding. She has an appointment to see a local vet tomorrow morning. Any ideas on the cause? What can I do to treat/comfort her until tomorrow? Is this something that needs to be seen in the ER?
JA: Thanks. Can you give me any more details about your issue?
Customer: I can't think of anything. Do you have specific questions?
JA: OK got it. Last thing — Dog Veterinarians generally expect a deposit of about $19 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 9 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 9 months ago.

I'm sorry to hear of this with your 2 year old. You appear to be describing a cutaneous or mucocutaneous reaction to a topical, oral, or injectable drug. An adverse drug reaction can occur after one treatment, after several treatments or after years of treatment. Cutaneous drug reactions, however, mimic many other skin disorders, especially other immune mediated and autoimmune diseases. If you've seen a positive response to diphenhydramine (Benadryl) you can continue dosing it at 2 mg/lb every 8 hours (not to exceed 50 mg at any one dose). Ideally, treatment with prednisone at 1 mg/lb every 24 hours should be considered. Do you happen to have prednisone (or similar) at home? No, an ER visit isn't necessary.

Customer: replied 9 months ago.
I gave her a dose of topical K9 Advantix II on Feb 11...about a week and a half ago. Could this be the culprit? Otherwise I have not given her any other medication. I can't rule out accidental ingestion of something around the house. I will keep giving her benadryl until tomorrow's vet visit. Thank you for your help!
Expert:  Dr. Michael Salkin replied 9 months ago.

Yes, the Advantix might be incriminated but as I mentioned, if those sores represent a drug reaction it could be something administered to her quite some time ago. Can you upload close-up photo(s) to our conversation? You can use the paperclip icon in the toolbar above your message box (if you can see the icon) or you can use an external app such as dropbox.com/

You're quite welcome.

Expert:  Dr. Michael Salkin replied 9 months ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Dr. Michael Salkin